North Carolina, 2009

Flash Flooding in North Carolina, May 16 to 17, 2009

May 16 to 17, 2009 · NWS RNK · 3 events in 1 county or zone

A cold front moving into the region helped trigger showers and thunderstorms across the Blue Ridge and foothills of North Carolina. The storms were slow movers and heavy rain producers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front moving into the region helped trigger showers and thunderstorms across the Blue Ridge and foothills of North Carolina. The storms were slow movers and heavy rain producers. One storm brought flash flooding to the southern portions of Wilkes County during the early evening of the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 16, 2:33 PM EST, 3 hours 46 minutes earlier.

Area forecast discussion, May 16, 2:33 PM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT SAT MAY 16 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT AND OFFSHORE BY
SUNDAY AFTERNOON. COOL HIGH PRESSURE SETTLES IN FOR MONDAY.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
SHOWERS/STORMS...SLOW MOVERS ACROSS THE BLUE RIDGE AND POINTS WEST
WILL PROPAGATE TO THE EAST THIS EVENING. MAIN THREAT WILL BE FLASH
FLOODING AND ISOLATED HAIL AND GUSTY WINDS. THE ORGANIZED STORMS
ASSOCIATED WITH THE COLD FRONT RESIDE OVER THE KY/ERN OH VALLEY
ATTM. THIS ACTIVITY WILL SPREAD INTO THE WRN CWA BY EARLY
EVENING...THEN SHIFT EAST/SOUTHEAST OVERNIGHT. STABILITY WILL
REMAIN UP ALONG THE BOUNDARY...BUT EXPECTING CAPES TO WEAKEN ONCE
THE SUN GOES DOWN. MAIN ENERGY...WIND...WILL MOVE BY TO THE NORTH
ACROSS THE MID ATLANTIC SO THE SVR THREAT WILL BE DIMINISHING OVERNIGHT.
KEPT HIGHEST POPS IN THE WEST OVERNIGHT WITH LIKELY IN THE EAST.
SHOULD SEE SOME DECREASE IN COVERAGE BY DAWN IN THE WEST. SOME
OVERRUNNING ON THE BACKSIDE AS SHORTWAVE PUSHES THROUGH WILL SLOW
THE FRONT DOWN...AND KEEP SHOWERS AROUND IN THE SOUTH THROUGH
MIDDAY...AND POSSIBLY AFTERNOON. TEMPS TONIGHT WILL NOT FALL FAR
EXPECT IN THE NW...AS FRONT AND RAIN KEEPS AIRMASS MOIST.

HIGHS ON SUNDAY WILL OCCUR IN MOST LOCATIONS IN THE MORNING...WITH
STEADY TEMPS IN THE AFTERNOON...SOME FALLING WITH THE RAIN IN THE
MORNING...RECOVERING SOME IN THE EAST IN THE AFTERNOON.

COLD AIR ADVECTION KICKS IN SUNDAY AFTERNOON/NIGHT. PRECIP WILL BE
SOUTHEAST OF US BY DUSK. WINDS WILL STAY UP SOME OVERNIGHT AND
SHOULD PREVENT FROST FORMATION. SOME DECOUPLING TOWARD MONDAY
MORNING OVER THE GREENBRIER VALLEY AREA INTO BATH COUNTY MAY
RESULT IN PATCHY FROST AS TEMPS DROP INTO THE MID 30S.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
FOR MONDAY...A 25 TO 30 DEGREE DIURNAL SPREAD IS NOT OUT OF THE
QUESTION THANKS TO PLENTY OF SUNSHINE AND GOOD SUBSIDENCE. HIGHS
IN THE LOW 60S IN THE MOUNTAINS ARE EXPECTED WITH MID 60S EAST OF
THE BLUE RIDGE. ANOTHER CHILLY NIGHT IS EXPECTED MONDAY
NIGHT...WITH SFC HIGH OVERHEAD. THE POTENTIAL OF PATCHY FROST WILL
EXPAND TO INCLUDE SOME OF HIGHER ELEVATIONS AND SHELTERED VALLEYS
OF SOUTHWEST VIRGINIA. THE DIURNAL UPSWING ON TUESDAY IS
ANTICIPATED TO BE EVEN MORE SHARP...ON THE ORDER OF 30 TO 40
DEGREES. LOOK FOR HIGHS TUESDAY AROUND 70 IN THE MOUNTAINS AND
LOWER 70S EAST OF THE BLUE RIDGE. TUESDAY NIGHT...SLIGHTLY MILDER
LOWS IN THE 40S ARE EXPECTED IN THE MOUNTAINS...WITH READINGS NEAR
50 EAST OF THE BLUE RIDGE.

BACKDOOR FRONT PUSHES TOWARD THE NRN CWA BY WED MORNING WITH NO
MOISTURE...SO NOTHING EXPECTED.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
UPPER RIDGE BUILDS MIDWEEK AND REMAINS INTO FRIDAY. MODELS SUGGEST
UPPER LOW MOVING WESTWARD ALONG THE GULF COAST...BUT THIS SHOULD
KEEP MOISTURE WELL SOUTH OF US AS WE REMAIN PINCHED BETWEEN THIS
SYSTEM AND NRN STREAM ENERGY OVER THE GREAT LAKES. ENOUGH OF A
PUSH BY A SHORTWAVE LATE IN THE PERIOD MAY SEND A FRONT INTO THE
AREA BY NEXT SATURDAY AND THAT IS OUR NEXT CHANCE OF SHOWERS.

TEMPS THIS PERIOD WILL BE MOVING BACK TO ABOVE NORMAL.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
PILOTS SHOULD CHECK AIRMET/SIGMETS THIS AFTERNOON AND EVENING.
SLOW MOVING FRONT WILL BE SPARKING MORE SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING...WITH TRANSITION TO SHOWERS OVERNIGHT
AS THE FRONT MOVES THROUGH. FOR NOW...KEEPING EITHER VCTS OR CB IN
THE TAFS. ACTIVITY WILL BE CONCENTRATED MORE ALONG/WEST OF THE
BLUE RIDGE...SO ROA-BLF-LWB WILL SEE BETTER CHANCES THROUGH
20Z...WITH INCREASING CHANCES TOWARD DAN AROUND THAT TIME. LYH MAY
SEE ACTIVITY AFTER 21Z. CIGS WILL BE MVFR TO VFR...THEN DROP TO
IFR AT TIMES IN THUNDERSTORMS...BUT THINKING THAT WILL NOT BE
LASTING ANY MORE THAN AN HOUR OR LESS.

TONIGHT...THE FRONT WILL SWING ACROSS AS WINDS SHIFT FROM SW TO
NW. CIGS ARE GOING TO BE DROPPING INTO IFR RANGE OVER THE HIGHER
ELEVATIONS...I.E. BLF...WITH MVFR ELSEWHERE.

CONDITIONS ARE GOING TO IMPROVE TO VFR DURING THE LATE MORNING AT
ALL SITES AS NW TO NORTH WINDS INCREASE. EXCEPTION MAY BE DANVILLE
WITH LINGERING FRONT.

HIGH PRESSURE WILL BUILD IN SUNDAY NIGHT AND
MONDAY BEHIND THE FRONT RESULTING IN VFR CONDITIONS. GOOD FLYING
CONDITIONS ARE THEN EXPECTED TO PREVAIL INTO MIDWEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/WP
NEAR TERM...WP
SHORT TERM...DS/PM
LONG TERM...PM/WP
AVIATION...JJ/WP
Hazardous weather outlook, May 16, 3:22 AM EST, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 AM EDT SAT MAY 16 2009

NCZ001>006-018>020-VAZ007-009>019-022>024-032>035-043>047-058-059-
WVZ042>044-170830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
422 AM EDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON THROUGH
THIS EVENING. THE THUNDERSTORMS WILL BE SLOW MOVING...SO COULD
PRODUCE VERY HEAVY RAINFALL CAPABLE OF PRODUCING LOCALIZED
FLOODING. IN ADDITION...A FEW STORMS MAY BECOME STRONG ENOUGH TO
PRODUCE STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ020-WVZ045-170830-
BATH-GREENBRIER-
422 AM EDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON THROUGH
THIS EVENING. THE THUNDERSTORMS WILL BE SLOW MOVING...SO COULD
PRODUCE VERY HEAVY RAINFALL CAPABLE OF PRODUCING LOCALIZED
FLOODING. IN ADDITION...A FEW STORMS MAY BECOME STRONG ENOUGH TO
PRODUCE STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PATCHY FROST IS EXPECTED EARLY ON MONDAY AND TUESDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 16, 3:02 PM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT SAT MAY 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             2 ENE ORISKANY          37.63N 79.95W
05/16/2009  E0.88 INCH       BOTETOURT          VA   TRAINED SPOTTER

&&

WPERRY
Special weather statement, May 16, 4:22 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 PM EDT SAT MAY 16 2009

NCZ019-020-162215-
WILKES NC-YADKIN NC-
522 PM EDT SAT MAY 16 2009

...A STRONG THUNDERSTORM WILL AFFECT WILKES AND YADKIN COUNTIES...

AT 520 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BOOMER...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR BUCK AROUND 535 PM...MORAVIAN FALLS AROUND
540 PM...WILKESBORO AROUND 545 PM...NORTH WILKESBORO AROUND 550 PM...
WINDY GAP AROUND 610 PM AND CLINGMAN AROUND 615 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3604 8140 3612 8142 3626 8088 3623 8087
      3625 8079 3604 8073 3605 8100 3601 8108
      3602 8111 3602 8125 3599 8132

EXPERIMENTAL

KK
Special weather statement, May 16, 4:35 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT SAT MAY 16 2009

VAZ019-020-WVZ042>045-162230-
ALLEGHANY VA-BATH VA-GREENBRIER WV-MERCER WV-MONROE WV-SUMMERS WV-
535 PM EDT SAT MAY 16 2009

...SHOWERS AND THUNDERSTORMS WILL AFFECT
ALLEGHANY...BATH...GREENBRIER...MERCER...MONROE AND SUMMERS
COUNTIES...

AT 530 PM EDT...SHOWERS AND THUNDERSTORMS WERE DEVELOPING THROUGHOUT
THE GREENBRIER VALLEY AND OVER THE HIGHLANDS OF VIRGINIA. THESE
SHOWERS AND THUNDERSTORMS WERE MOVING EAST AT ABOUT 20 MPH.

SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE SMALL HAIL. DUE TO
THE SLOW MOVEMENT...HEAVY RAIN WILL FALL...AND MAY CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

OCCASIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED FROM NOW
THROUGH 10:00 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3815 7943 3776 7968 3780 7982 3763 8022
      3743 8043 3743 8084 3732 8089 3724 8121
      3734 8136 3758 8119 3771 8090 3783 8094
      3787 8077 3806 8082 3807 8087 3827 8042
      3804 8018 3807 7996 3827 7980

EXPERIMENTAL

PEM
Local storm report, May 16, 5:25 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 PM EDT SAT MAY 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             FALLING SPRING          37.99N 80.36W
05/16/2009  E0.75 INCH       GREENBRIER         WV   TRAINED SPOTTER

&&

KKOSTURA
Local storm report, May 16, 5:31 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 PM EDT SAT MAY 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             2 SSW NATURAL WELL      37.89N 79.98W
05/16/2009  E0.75 INCH       ALLEGHANY          VA   TRAINED SPOTTER

&&

KKOSTURA
Special weather statement, May 16, 6:02 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
702 PM EDT SAT MAY 16 2009

NCZ001-018-170000-
ASHE NC-WATAUGA NC-
702 PM EDT SAT MAY 16 2009

...A STRONG THUNDERSTORM WILL AFFECT ASHE AND WATAUGA COUNTIES...

AT 702 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SUGAR GROVE...
MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR SUGAR GROVE AROUND 715 PM...MEAT CAMP AROUND
730 PM...TODD AROUND 745 PM AND BALDWIN AROUND 800 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3634 8183 3634 8173 3636 8175 3646 8149
      3625 8146 3622 8147 3616 8183 3618 8186
      3618 8188 3630 8191

EXPERIMENTAL

AMS

The radar

The Roanoke radar (KFCX), 138 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Wilkes

When
May 16, 6:19 PM EST to 6:21 PM EST
Where
Wilkes County, 0.65 mi SW of Boomer to 0.64 mi SW of Boomer
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.064, -81.259

Excessive rainfall produced a mudslide along Highway 18 South, near Boomer.

Flash Flood, Wilkes

When
May 16, 8:00 PM EST to May 17, 12:00 AM EST
Where
Wilkes County, 2.63 mi NW of Boomer to 3.16 mi NNW of Boomer
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.100, -81.279

Flash flooding closed a 2 mile stretch along Highway 268 near the W. Kerr Scott Reservoir. A mudslide occurred which caused some trees to fall over the road.

Flash Flood, Wilkes

When
May 16, 9:00 PM EST
Where
Wilkes County, 2.21 mi W of Boomer to 2.22 mi W of Boomer
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.075, -81.289

Mars Mountain Road was partially washed out and a section of guardrail was washed away.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172594, 172595, 172596.